I have had neurological problems off and on for about ten years now, with nothing definite being diagnosed. Things seem to have progressed over the last couple of years and now I have been to four new docs in the last couple of months, with another one coming up this Friday.
I have had ataxia continually for the last couple of years and flare ups of: cognitive problems, tingling and numbness, weakness, fatigue not relieved by sleep, exercise intolerance, heat intolerance, diahrea most of the time, some bowel and bladder incontinence, etc.
Myoclonus started five months ago, in my left arm only. The jerks are when the muscles are at rest, at a rate of about 50-75 per minute. They get worse when I bend my chin to my chest and go back to normal when I raise it back up. They get better in the nighttime but start up as soon as I open my eyes.
Within the last couple of weeks my right leg has started jerking also. Two docs at Vanderbilt said they did not think I had MS, due in part to a five year old LP. My brain MRI does show white matter lesions that could be indicative for MS, however. One doc discovered elevated TPO antibodies and thought I might have Hashimoto's Encephalopathy. However, no endocrinologists seem to want to even talk to me about that possibility (I have seen two, at the insistence of neurologists).
I have had stroke like episodes, also, over the years. Being diabetic, I am concerned about high dose steroids, though. Does this sound at all like HE?
Hi Ramona, I'm a patient, so my imput is just research opinions. That definately sounds like a type of peripheral neuropathy. Depending on the disease it is caused by, determines the medical term they use for it. Hashimoto's can cause the encephalopathy but medical sites I read, stated it is very rare. Hypothyroid people commonly have some neurological symptoms but not usually as severe as yours. Diabetes can also cause peripheral neuropathy, so you may be getting it from both diseases and the combo makes it worse.
I'm sorry about your problem and hope you get a clear diagnosis and proper treatment!
Thanks, JimLow. I do have PN in my feet and I take Neurontin for it. It could be causing the ataxia, but probably not much of the other stuff, especially the cognitive problems, facial and arm tingling and myoclonus.
I was mainly curious if symptoms as "mild" as mine might be Hashimoto's encephalopathy, or if it is always diagnosed with severe psychotic events or coma.
I am getting to the point of realizing that "this is going to be my life", and I need to make the most of it. Hey, after all, I need to stay home more anyway, right? Can't go many places due to high gas prices!
This is a difficult situation. Your history sounds like MS (what I was thinking before the Vandy doc comments were mentioned). HE is a debatable entity - many academic endos do not believe it exists. Unexplained neurologic symptoms are common and the presence of thyroid antibodies is common (up to 10% of women in some studies) - haveing both does not mean they are related.... There are some features of lumbar puncture results as well as special brain nuclear imaging (PET/SPECT) that are suggestive. The treatment is steroids - typically high dose (certainly that would aggravate high sugar levels). Is your neurologist planning a repeat LP? If so, one study suggested checking thyroid antibodies in the CSF - also, repeating the MS studies on CSF may help. If you are hypothyroid, then consistently keeping the TSH around 1 is important.
I have given high dose steroids once to a patient thought to have HE - no dramatic improvement and the other tests that may have supported HE were inconclusive; however, there were limited rx options, so we tried steroids....her main symptoms were memory/cognitive.
Thanks so much, Dr. Mark. The reason we have not done a repeat LP is that I have had horrible problems with them in the past. Not with post LP headaches, but with actually being able to take the sample (epidurals, too - it was so diffcult that I had fifteen needle holes in my back after one epidural attempt. They finally used a general for the c section). Apparently I have some kind of physiological problem that makes that very difficult. I am to the point of finally agreeing to another one, however.
My local neuro is starting to lean back towards MS, since I have recently noticed that lowering my chin to my neck makes the myoclonus MUCH worse right away, and then it goes back to normal shortly after I raise it. Although I do not have the electrical shock feelings, she wonders if that is not related to LHermittes.
Either way, MS or HE, the treatment is going to be steriods, isn't it? With HE it would just be a much higher dosage?
Thanks again. I am really finding out how diffcult neurological problems can be to diagnose! Our bodies are so awesomely complex, aren't they?
The steroid regimens vary from doc to doc - both are fairly high dose (ie 60-80mg prednisone/day or even 500-1000mg solumedrol IV a day "pulse" for a few days). L'Hermitte's sign is the electrical sensation with bending the chin towards the upper chest and your symptom may be a variant - this is associated with MS.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.